Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS Kansas City, MO

June 30, 2016Gentry County, Harrison County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2016, 4:07 PM CDT for Gentry County, Harrison County, Worth County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 4:07 PM CDT (21:07 UTC)
Expired
Jun 30, 2016, 4:30 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Harrison County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KEAX 302107
SVREAX
MOC075-081-227-302130-
/O.NEW.KEAX.SV.W.0144.160630T2107Z-160630T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN GENTRY COUNTY IN NORTHWESTERN MISSOURI...
  SOUTHEASTERN WORTH COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 430 PM CDT

* AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  NEW HAMPTON...OR 10 MILES NORTHEAST OF ALBANY...MOVING SOUTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BETHANY...ALBANY...NEW HAMPTON...DENVER AND MARTINSVILLE. 

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 88 AND
96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4040 9436 4044 9413 4023 9389 4015 9429
TIME...MOT...LOC 2106Z 327DEG 28KT 4038 9423 

HAIL...1.00IN
WIND...60MPH
 
$$

WELSH
1 follow-up statement
802 
WWUS53 KEAX 302125
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT THU JUN 30 2016

MOC075-081-227-302135-
/O.EXP.KEAX.SV.W.0144.000000T0000Z-160630T2130Z/
HARRISON MO-GENTRY MO-WORTH MO-
425 PM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARRISON...
NORTHEASTERN GENTRY AND SOUTHEASTERN WORTH COUNTIES WILL EXPIRE AT
430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4040 9436 4044 9413 4023 9389 4015 9429
TIME...MOT...LOC 2122Z 327DEG 28KT 4038 9423 

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:53 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 30, 3:53 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT THU JUN 30 2016

.Discussion...
Issued at 352 PM CDT THU JUN 30 2016

Weak surface trough currently over northern Missouri drawing
southerly winds across the eastern half of the CWA, with northerly
winds nosing into northwestern Missouri along the leading edge of a
surface ridge. Expect cooler and drier air to move into the area
behind this cold front. Already there have been a few marginally
strong storms forming within a fairly juicy atmosphere characterized
by temperatures in the 80s and dewpoints in the upper 60s to lower
70s. The resultant instability appears to be in the 1500 to 2500
J/kg MLCAPE range. Within the ambient northwest flow aloft there
will be a shortwave trough digging into the area through the
evening. This will help to supply some mid level support for ascent
over this aforementioned charged up atmosphere. Effective bulk shear
values of around 30 to 40 kts, especially in northern and central
Missouri could help aid in updraft maintenance, bringing a chance
for organized and possibly severe thunderstorms. Hail and wind are
the primary concerns considering the lack of low level flow at the
surface. By later tonight the frontal boundary should be south and
west of the forecast area, lending to mostly dry conditions through
the day on Friday. The best and likely only chance for rain will be
across southeastern/east central Kansas and southwestern/west
central Missouri, but overall it appears rain will be mostly located
across southern Kansas for Friday.

That frontal boundary will then lift northward on Friday night and
Saturday morning in response to a shortwave trough working its way
into the flow from the Pacific southwest. As the trough works
through the 4-corners region it will help lift that boundary north.
Supplemented with moisture on the order of 2+ inches of precipitable
water ingredients will be in place for a fairly prolonged moderate
to heavy rain event across the area. The boundary itself will likely
wobble a bit to the north and south through the weekend, but will
likely remain between HWY 36 and Interstate 44. As the trough slowly
meanders out of the mountainous southwest and into the high/central
plains it will generally trek along the boundary, which will cause
widespread moderate to heavy rain. With mid level flow favoring a
direction generally along and/or parallel to the boundary storms
will continue to form and train over the same area through Saturday
and most of Sunday. The result of the high moisture as well as the
mesoscale factors of the low level focus for storms will likely be a
widespread area of 3 to 6 inch rain amounts with perhaps some
localized areas of larger amounts. Confidence is growing to a medium
to high level that this prolonged moderate to heavy rain will occur
generally along the I-70/Missouri River corridor plus or minus 50
miles either side (north or south) of that corridor. With a decent
amount of confidence in river and stream flooding as well as some
flash flooding from rain rates approaching 2+ inches per hour for
periods of time have continue the Flash Flood Watch through Sunday
night, and have added 3 counties to the watch, namely Linn (KS),
Bates, and Henry. By Sunday night the trough should be off to the
east and out of the area, thus gradually ending chances for rain
from west to east.

For the 4th of July holiday the boundary should be south of the
area, and some shortwave ridging will take place over the forecast
area, which should minimize chance for rain for Independence day.
The next system could bring some rain back to the area Tuesday night
into Wednesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1237 PM CDT THU JUN 30 2016

Next few hours should see increasing chances for thunderstorm
activity, but chances will likely dwindle toward sunset as the front
approaches. The front could linger until 00z, but likely will be
through the terminal before that. Otherwise VFR anticipated through
the rest of the forecast.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch from Friday evening through late Sunday night
     for KSZ025-057-060-102>105.

MO...Flash Flood Watch from Friday evening through late Sunday night
     for MOZ011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Jun 30, 5:17 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT THU JUN 30 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
517 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. A FEW STORMS
 COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 WIDESPREAD HEAVY RAIN IS EXPECTED SATURDAY AND SUNDAY. FLASH
 FLOODING IS POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 30, 2:11 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT THU JUN 30 2016

KSZ103-104-MOZ028-301945-
WYANDOTTE KS-LEAVENWORTH KS-PLATTE MO-
211 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH...
NORTHWESTERN WYANDOTTE AND SOUTH CENTRAL PLATTE COUNTIES UNTIL 245 PM
CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EASTON...OR 7 MILES SOUTHWEST OF LEAVENWORTH...MOVING SOUTHEAST AT 35
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...LANSING...BONNER SPRINGS...PARKVILLE...BASEHOR...
EDWARDSVILLE...WEATHERBY LAKE...KANSAS CITY...FAIRMOUNT...PIPER...
POMEROY...WALDRON...JARBALO...MAYWOOD AND WOLCOTT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 411.
 INTERSTATE 435 BETWEEN MILE MARKERS 13 AND 23.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 221 AND 226.

LAT...LON 3934 9509 3923 9470 3906 9485 3906 9487
      3904 9489 3925 9518
TIME...MOT...LOC 1911Z 304DEG 32KT 3926 9505

WELSH
Special weather statement, Jun 30, 2:40 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT THU JUN 30 2016

KSZ103>105-302015-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
240 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHWESTERN WYANDOTTE AND NORTH CENTRAL JOHNSON COUNTIES UNTIL 315
PM CDT...

AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TONGANOXIE...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...BONNER SPRINGS...DE SOTO...TONGANOXIE...
BASEHOR...EDWARDSVILLE...LAKE QUIVIRA...KANSAS CITY...PIPER...
MUNCIE AND HOLLIDAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
 INTERSTATE 635 NEAR MILE MARKER 2.
 INTERSTATE 435 BETWEEN MILE MARKERS 4 AND 14.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 216 AND 226.

LAT...LON 3911 9507 3920 9500 3907 9467 3890 9488
TIME...MOT...LOC 1940Z 307DEG 40KT 3916 9505

WELSH
Special weather statement, Jun 30, 3:28 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT THU JUN 30 2016

MOZ005-006-302100-
HARRISON MO-MERCER MO-
328 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERCER AND NORTHERN
HARRISON COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EAGLEVILLE...OR 16 MILES NORTH OF BETHANY...MOVING SOUTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHANY...RIDGEWAY...EAGLEVILLE...BLYTHEDALE...
MOUNT MORIAH AND HATFIELD.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 94 AND
112.

LAT...LON 4033 9368 4027 9412 4056 9424 4057 9423
      4057 9398
TIME...MOT...LOC 2028Z 324DEG 28KT 4050 9408

WELSH
Local storm report, Jun 30, 3:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             EAGLEVILLE              40.47N 93.99W
06/30/2016  E0.75 INCH       HARRISON           MO   FIRE DEPT/RESCUE

&&

PMURRAY
Special weather statement, Jun 30, 3:52 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT THU JUN 30 2016

MOZ043-302115-
CASS MO-
352 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 415 PM
CDT...

AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLEASANT HILL...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISONVILLE...PLEASANT HILL...EAST LYNNE...
BALDWIN PARK AND GUNN CITY.

LAT...LON 3850 9434 3876 9444 3883 9427 3868 9413
      3866 9413 3865 9412 3861 9412
TIME...MOT...LOC 2052Z 323DEG 18KT 3875 9432

WELSH
Special weather statement, Jun 30, 3:55 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT THU JUN 30 2016

MOZ005-006-015-302145-
HARRISON MO-GRUNDY MO-MERCER MO-
355 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MERCER...EAST CENTRAL
HARRISON AND NORTHERN GRUNDY COUNTIES UNTIL 445 PM CDT...

AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAINSVILLE...OR 16 MILES SOUTH OF LEON...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...CAINSVILLE...SPICKARD...MOUNT MORIAH...TINDALL...
MODENA AND MILL GROVE.

LAT...LON 4028 9336 4024 9336 4013 9368 4044 9387
      4046 9356
TIME...MOT...LOC 2055Z 327DEG 26KT 4050 9373

WELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:52 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more3 days
Jun 30, 12:49 PM CDTSpecial Weather StatementEAXBuchanan41 min
Jun 30, 3:28 PM CDTSpecial Weather StatementEAXHarrison32 min
Jun 30, 3:50 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth25 min
Jun 30, 3:52 PM CDTSpecial Weather StatementEAXCass23 min
Jun 30, 3:55 PM CDTSpecial Weather StatementEAXMercer50 min
Jun 30, 4:22 PM CDTSpecial Weather StatementEAXAdair, Schuyler38 min
Jun 30, 4:24 PM CDTSpecial Weather StatementEAXSullivan36 min
Jun 30, 4:42 PM CDTSpecial Weather StatementEAXGrundy33 min
Jun 30, 4:51 PM CDTSpecial Weather StatementEAXHenry24 min
Jun 30, 5:01 PM CDTSpecial Weather StatementEAXSullivan29 min
Jun 30, 5:10 PM CDTSpecial Weather StatementEAXHenry35 min
Jun 30, 5:19 PM CDTSpecial Weather StatementEAXDaviess26 min
Jun 30, 6:16 PM CDTSpecial Weather StatementEAXChariton29 min
Jun 30, 6:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Saline36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.